Skip to main content Accessibility help

Some congruences involving fourth powers of central q-binomial coefficients

  • Victor J. W. Guo (a1) and Su-Dan Wang (a2)


We prove some congruences on sums involving fourth powers of central q-binomial coefficients. As a conclusion, we confirm the following supercongruence observed by Long [Pacific J. Math. 249 (2011), 405–418]:

$$\sum\limits_{k = 0}^{((p^r-1)/(2))} {\displaystyle{{4k + 1} \over {{256}^k}}} \left( \matrix{2k \cr k} \right)^4\equiv p^r\quad \left( {\bmod p^{r + 3}} \right),$$
where p⩾5 is a prime and r is a positive integer. Our method is similar to but a little different from the WZ method used by Zudilin to prove Ramanujan-type supercongruences.



Hide All
1Andrews, G. E.. The theory of partitions (Cambridge: Cambridge University Press, 1998).
2Babbage, C.. Demonstration of a theorem relating to prime numbers. Edinburgh Philos. J. 1 (1819), 4649.
3Chowla, S., Dwork, B. and Evans, R.. On the mod p 2 determination of $(p-1)/2\choose (p-1)/4$. J. Number Theory (1986), 188196.
4Gasper, G. and Rahman, M.. Basic hypergeometric series. 2nd Edn, Encyclopedia of Mathematics and its applications, vol. 96 (Cambridge: Cambridge University Press, 2004).
5Guo, V. J. W.. Some congruences related to the q-Fermat quotients. Int. J. Number Theory 11 (2015), 10491060.
6Guo, V. J. W.. Some generalizations of a supercongruence of van Hamme. Integral Transforms Spec. Funct. 28 (2017), 888899.
7Guo, V. J. W.. q-Analogues of the (E.2) and (F.2) supercongruences of Van Hamme. Ramanujan J. (2018),
8Guo, V. J. W.. A q-analogue of a Ramanujan-type supercongruence involving central binomial coefficients. J. Math. Anal. Appl. 458 (2018), 590600.
9Koepf, W.. Hypergeometric summation, an Algorithmic approach to summation and special function identities, 2nd Edn (London: Springer, 2014).
10Liu, J., Pan, H. and Zhang, Y.. A generalization of Morley's congruence. Adv. Differ. Equ. 2015 (2015), 254.
11Long, L.. Hypergeometric evaluation identities and supercongruences. Pacific J. Math. 249 (2011), 405418.
12Městrović, R.. Wolstenholme's theorem: its generalizations and extensions in the last hundred and fifty years (1862–2012), preprint, 2011, arXiv:1111.3057.
13Morley, F.. Note on the congruence 24n≡(−1)n (2n)!/(n!)2, where 2n + 1 is a prime. Ann. of Math. 9 (1895), 168170.
14Mortenson, E.. A p-adic supercongruence conjecture of van Hamme. Proc. Amer. Math. Soc. 136 (2008), 43214328.
15Pan, H.. A q-analogue of Lehmer's congruence. Acta Arith. 128 (2007), 303318.
16Pan, H.. An elementary approach to $(p-1)/2\choose (p-1)/4$ modulo p 2. Taiwanese J Math. 16 (2012), 21972202.
17Petkovšek, M., Wilf, H. S. and Zeilberger, D.. A = B (Wellesley, MA: A K Peters, Ltd., 1996).
18Shi, L.-L. and Pan, H.. A q-analogue of Wolstenholme's harmonic series congruence. Amer. Math. Monthly 114 (2005), 529531.
19Straub, A.. A q-analog of Ljunggren's binomial congruence, 23rd International Conference on Formal Power Series and Algebraic Combinatorics (FPSAC 2011). Discrete Math. Theor. Comput. Sci. Proc., AO, Assoc. Discrete Math. Theor. Comput. Sci., Nancy (2011) 897902.
20Sun, Z.-W.. Products and sums divisible by central binomial coefficients. Electron. J. Combin. 20 (2013), #P9.
21Swisher, H.. On the supercongruence conjectures of van Hamme. Res. Math. Sci. (2015) 218.
22Tauraso, R.. Some q-analogs of congruences for central binomial sums. Colloq. Math. 133 (2013), 133143.
23van Hamme, L.. Some conjectures concerning partial sums of generalized hypergeometric series, p-adic functional analysis (Nijmegen, 1996), Lecture Notes in Pure and Appl. Math.,vol. 192 (New York: Dekker, 1997), 223236.
24Wang, S.-D.. Generalizations of a supercongruence involving $\left( {\matrix{ {2k} \cr k \cr}} \right)^4$. J. Difference Equ. Appl. 24 (2018), 13751383.
25Wolstenholme, J.. On certain properties of prime numbers. Quart. J. Pure Appl. Math. 5 (1862), 3539.
26Zudilin, W.. Ramanujan-type supercongruences. J. Number Theory 129 (2009), 18481857.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Proceedings of the Royal Society of Edinburgh Section A: Mathematics
  • ISSN: 0308-2105
  • EISSN: 1473-7124
  • URL: /core/journals/proceedings-of-the-royal-society-of-edinburgh-section-a-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


MSC classification


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed